Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 8, NWS Green Bay, WI

April 12, 2020

NWS Green Bay, WI issued this gale warning at Apr 12, 2020, 3:49 AM CDT. It took effect at Apr 13, 2020, 4:12 AM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:49 AM CDT (08:49 UTC)
In effect from
Apr 13, 2020, 4:12 AM CDT
Expired
Apr 13, 2020, 10:00 PM CDT
In force
18 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

315 
WHUS73 KGRB 120849
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
349 AM CDT Sun Apr 12 2020

LMZ521-522-541>543-121700-
/O.CON.KGRB.SC.Y.0035.200412T1800Z-200413T1200Z/
/O.UPG.KGRB.GL.A.0006.200413T1200Z-200414T0300Z/
/O.NEW.KGRB.GL.W.0008.200413T1200Z-200414T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
349 AM CDT Sun Apr 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM CDT MONDAY...
...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM CDT MONDAY...

* WHAT...For the Small Craft Advisory, northeast to north winds 15
  to 25 kt with gusts up to 30 kt and waves 2 to 7 ft expected.
  For the Gale Warning, northwest winds to 30 kts with gusts of 40
  to 45 kts and waves 3 to 7 ft possible. Locally higher waves 
  possible near Deaths Door.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage, and Lake Michigan from Rock Island Passage to Sheboygan
  WI.

* WHEN...For the Small Craft Advisory, from 1 PM this afternoon to
  7 AM CDT Monday. For the Gale Warning, from 7 AM to 10 PM CDT
  Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kurimski
6 follow-up statements
506 
WHUS73 KGRB 121535
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1035 AM CDT Sun Apr 12 2020

LMZ521-522-541>543-122345-
/O.CON.KGRB.SC.Y.0035.200412T1800Z-200413T1200Z/
/O.CON.KGRB.GL.W.0008.200413T1200Z-200414T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1035 AM CDT Sun Apr 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM CDT MONDAY...

* WHAT...For the Small Craft Advisory, northeast to north winds 15
  to 25 kt with gusts up to 30 kt and waves 2 to 6 ft expected. 
  For the Gale Warning, northwest winds to 30 kts with gusts of 40
  to 45 kts and waves 3 to 7 ft possible. Locally higher waves 
  possible near Deaths Door.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage, and Lake Michigan from Rock Island Passage to 
  Sheboygan WI.

* WHEN...For the Gale Warning, from 7 AM to 10 PM CDT Monday. 
  For the Small Craft Advisory, until 7 AM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
688 
WHUS73 KGRB 122104
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
404 PM CDT Sun Apr 12 2020

LMZ521-522-541>543-130515-
/O.CON.KGRB.SC.Y.0035.000000T0000Z-200413T1200Z/
/O.CON.KGRB.GL.W.0008.200413T1200Z-200414T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
404 PM CDT Sun Apr 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM CDT MONDAY...

* WHAT...For the Small Craft Advisory, northeast to north winds 15
  to 25 kt with gusts up to 30 kt and waves 2 to 6 ft expected.
  For the Gale Warning, northwest winds to 30 kts with gusts of 40
  to 45 kts and waves 3 to 6 ft. Locally higher waves possible 
  near Deaths Door.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage, and Lake Michigan from Rock Island Passage to 
  Sheboygan WI.

* WHEN...For the Small Craft Advisory, until 7 AM CDT Monday. For
  the Gale Warning, from 7 AM to 10 PM CDT Monday.  

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Bersch
300 
WHUS73 KGRB 130239
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
939 PM CDT Sun Apr 12 2020

LMZ521-522-541>543-131045-
/O.CON.KGRB.SC.Y.0035.000000T0000Z-200413T1200Z/
/O.CON.KGRB.GL.W.0008.200413T1200Z-200414T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
939 PM CDT Sun Apr 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM CDT MONDAY...

* WHAT...For the Small Craft Advisory, northeast to north winds 
  15 to 25 kt with gusts up to 30 kt and waves 2 to 6 ft 
  expected. For the Gale Warning, northwest winds to 30 kts with 
  gusts of 40 to 45 kts and waves 3 to 6 ft. Locally higher 
  waves possible near Deaths Door.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage, and Lake Michigan from Rock Island Passage to 
  Sheboygan WI.

* WHEN...For the Small Craft Advisory, until 7 AM CDT Monday. 
  For the Gale Warning, from 7 AM to 10 PM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
992 
WHUS73 KGRB 130912
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
412 AM CDT Mon Apr 13 2020

LMZ521-522-541>543-131715-
/O.CAN.KGRB.SC.Y.0035.000000T0000Z-200413T1200Z/
/O.EXT.KGRB.GL.W.0008.200413T0912Z-200414T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
412 AM CDT Mon Apr 13 2020

...GALE WARNING NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northwest winds to 30 kts with gusts of 40 to 45 kts and
  waves 3 to 6 ft. Locally higher waves possible near Deaths 
  Door.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage, and Lake Michigan from Rock Island Passage to Sheboygan
  WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kurimski
354 
WHUS73 KGRB 131536
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1036 AM CDT Mon Apr 13 2020

LMZ521-522-541>543-132345-
/O.CON.KGRB.GL.W.0008.000000T0000Z-200414T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1036 AM CDT Mon Apr 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northwest winds to 30 kts with gusts of 40 to 45 kts and
  waves 3 to 5 ft. Locally higher waves possible near Deaths 
  Door.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage, and Lake Michigan from Rock Island Passage to 
  Sheboygan WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
186 
WHUS73 KGRB 132022
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
322 PM CDT Mon Apr 13 2020

LMZ521-522-541>543-140300-
/O.CON.KGRB.GL.W.0008.000000T0000Z-200414T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
322 PM CDT Mon Apr 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...West wind 15 to 30 kts with gusts to around 35 kts and
  waves of 2 to 5 ft. Locally higher waves possible near Deaths 
  Door.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage, and Lake Michigan from Rock Island Passage to 
  Sheboygan WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Bersch

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Apr 12, 3:31 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 12, 3:31 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
331 AM CDT Sun Apr 12 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 331 AM CDT Sun Apr 12 2020

Dry air continues to delay the start of precipitation this morning
as a low pressure system organizes over the southern Plains.
Precipitation will eventually get going as the day wears on as
better moisture and stronger lift in the form of mid level
frontogenesis and isentropic lift make their way over the western
Great Lakes region as the low tracks towards the mid Mississippi
Valley. These parameters really come together later this afternoon
when model soundings show quite a bit of moisture in the column
coincident with the forcing. Although surface temperatures will
initially start out above freezing, the aforementioned dry low
level air will serve to cause temperatures to crash across north-
central and central Wisconsin as wet-bulbing occurs. Since the
warm air is mainly confined to the very lowest levels, this should
mean more snow than rain is expected this afternoon as the
precipitation begins. Mainly rain is expected across east-central
Wisconsin given the warmer surface temperatures and deeper warm
layer than areas to the north and west. Some thunder is also
possible this afternoon and this evening with some meager MLCAPE
in the mid levels. QPF amounts this afternoon look to be higher
than previous runs, with a solid 3 to 5 inches of snow possible in
the warning area. Strong northeast winds may cause some lakeshore
flooding today with funneling over the bay of Green Bay and
northeast facing beaches of Lake Michigan.

The low will pass to the south tonight then track northeast over
the SOO by late tonight. This will cause surface winds to turn
northwesterly late in the period which should help ease some of
the lakeshore flooding for Brown, Marinette and Oconto Counties.
As cooler air advects in on the northwesterly winds, precipitation
will change over to all snow from northwest to southeast during
the overnight hours across areas that are not already snow this
evening. Some mid level warm air could mean sleet could mix in at
times during the changeover, however the duration of this mixed
precipitation is not expected to be that long.Many of the NWP
models keep a swath of heavy snow from central to northeast
Wisconsin tonight with the highest amounts in the current warning
area. The GFS continues to be the outlier with a swath of heavy
precipitation across east-central Wisconsin. One change from
previous forecasts is a bit lower QPF over the northwest portion
of Wisconsin, which could shave off some amounts across portions
of Vilas County. That being said amounts will still be well above
warning criteria. Snowfall amounts tonight still look to be in the
3 to 7 inch range for the warning area.

The low will continue northeast towards western Quebec on Monday
as the snow winds down across northeast Wisconsin. Although only a
couple more inches are expected on Monday, northwest winds will
pick up precipitously behind the departing low which could lead to
significant blowing snow. Therefore will keep the Winter Storm
Warning through Monday afternoon given the high winds expected.
Winds will be high enough to reach Wind Advisory criteria along
the lakeshore during the day on Monday, therefore will issue a
Wind Advisory for the 3 lakeshore counties with this issuance.
Further inland winds could reach criteria across central and
east-central Wisconsin, however gusts are a bit lower and the
certainty is less than the lakeshore so will hold off on headlines
away from the lake.

This late season storm still looks on track to produce 6 to 14
inches of snow across north-central and portions of central
Wisconsin from this afternoon through Monday afternoon with gusty
winds producing blowing snow. A bit further south a buffer zone of
2 to 5 inches is still expected in the Winter Weather Advisory
area with lesser amounts further southeast as warmer temperatures
linger for a longer period of time.

.LONG TERM...Monday Night Through Saturday
Issued at 331 AM CDT Sun Apr 12 2020

After the winter storm in the short term period, things will be
much quieter in the extended. Upper level troughing will persist
over much of the central Plains through the period, as much colder
air remains in place through the work week, gradually moderating
into next weekend. Although a few rounds of light precipitation
will be possible, high pressure will generally dominate the
extended period.

Precipitation is expected to have ended for most of the region by
Monday night, as the surface low depart to the northeast in the
early evening. The only exception could be a few wrap around snow
showers across far northern Wisconsin. A second round of light
showers will be possible Tuesday afternoon as well, as a second
piece of shortwave energy rounds the base of the upper level
trough. This pattern will then repeat once more on Wednesday
before drier conditions move in and high pressure establishes
itself by Wednesday night. Little to no accumulation is expected
with the snow showers Tuesday and Wednesday.

No major changes in air mass are expected through the work week as
the only surface based system in the extended remains well south
of the region. Therefore, temperatures will be well below normal
for both Tuesday and Wednesday with highs remaining in the 30s.
That said, without the influx of another much colder air mass from
the north, ample sunshine for this time of the year will help
moderate back towards normal by the end of the week. Highs will
return to the upper 40s and lower 50s by next weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1004 PM CDT Sat Apr 11 2020

VFR flight conditions may transition to MVFR at the eastern TAF
sites as rain showers arrive overnight. MTW could drop to IFR
toward daybreak, aided by winds off Lake Michigan. Think that the
western TAF sites will stay VFR until Sunday morning, when the
first band of more significant rain/snow or snow arrives.

Flight conditions will deteriorate to IFR across the entire region
as the heavier precipitation arrives Sunday afternoon and evening.
The western TAF sites should see mainly snow, while rain is
expected to continue in the east. Northeast winds will steadily
increase on Sunday, with gusts to 20 to 30 knots expected. The
strongest gusts will occur in the Fox Valley. The winds should
become northerly later Sunday evening.
&&

.MARINE...
Issued at 331 AM CDT Sun Apr 12 2020

A strong low pressure system will track through the Great Lakes
region tonight and Monday. Northeast winds will increase to 15 to
25 knots ahead of the low this afternoon and tonight. As the low
tracks over Michigan late tonight, winds will turn northwest and
become very gusty through Monday evening. Gale force winds to
around 40 knots are expected on the backside of this strong
system from late tonight through Monday evening. A Small Craft
Advisory is currently in effect for the strong northeast Winds
this afternoon and tonight. The Gale Watch will be upgraded to a
Gale Warning for the northwest gales late tonight through Monday
evening for the bay of Green Bay and the Lake Michigan nearshore
waters.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM to 7 PM CDT Monday for WIZ022-040-050.

Lakeshore Flood Advisory from 10 AM this morning to 10 PM CDT
Monday for WIZ022-039-040-073-074.

Winter Weather Advisory from 1 PM this afternoon to 4 PM CDT
Monday for WIZ020-031-036-037-045-073-074.

Winter Storm Warning from 1 PM this afternoon to 4 PM CDT Monday
for WIZ005-010>013-018-019-021-030-035.

Lakeshore Flood Advisory from 10 AM this morning to 11 AM CDT
Monday for WIZ050.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kieckbusch
MARINE.........Kurimski
Hazardous weather outlook, Apr 11, 3:09 PM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
309 PM CDT Sat Apr 11 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
309 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

An intense spring storm system will bring strong gusty winds and
heavy precipitation to the area Sunday through Monday. The storm
will bring a heavy wet snow, with accumulations of 6 to 14 inches
north of a Marshfield to Wausaukee line. Snowfall amounts around
an inch or less are expected from the Fox Valley east to the
lake.

Behind the low pressure system, strong northwest winds of 20 to
30 mph with gusts around 45 mph are expected on Monday. The
combination of the heavy wet snow and strong winds may cause
sporadic tree damage and power outages.

Record high lake levels and gusty onshore winds could also lead
to lakeshore flooding on the Bay of Green Bay and the Lake
Michigan shoreline Sunday into Monday evening.

Hazardous conditions are expected to continue near streams and
rivers due to high water levels and fast flows from the next
round of rain or melting snow.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts, precipitation
totals over an inch and any flooding.

LMZ521-522-541>543-122015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
309 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Northwest gales are likely late Sunday night into Monday evening.

KLJ/Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:50 AM CDTWind AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 1 more39 hr
Apr 12, 12:30 PM CDTAreal Flood AdvisoryGRBBrown15 hr

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.